Alert archive / Missouri / Frost Advisories in 2020
Frost Advisory 1, NWS St. Louis, MO
NWS St. Louis, MO issued this frost advisory at Apr 14, 2020, 3:21 PM CDT for Crawford County, Washington County, Missouri. It took effect at Apr 15, 2020, 3:00 AM CDT. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Apr 14, 2020, 3:21 PM CDT (20:21 UTC)
- In effect from
- Apr 15, 2020, 3:00 AM CDT
- Expired
- Apr 15, 2020, 9:00 AM CDT
- In force
- 6 hr
- Issued by
- NWS St. Louis, MO
Counties Crawford County, MO, Washington County, MO
The radar
The St Louis radar (KLSX), 89 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 8.4 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1427 m above ground
- 0-6 km bulk shear
- 80 kt
- 0-1 km storm-relative helicity
- -103 m²/s²
- 0-3 km storm-relative helicity
- 190 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
702 WWUS73 KLSX 142021 NPWLSX URGENT - WEATHER MESSAGE National Weather Service Saint Louis MO 321 PM CDT Tue Apr 14 2020 ILZ065-069-070-074-079-MOZ074-075-084-085-099-150830- /O.NEW.KLSX.FZ.W.0004.200415T0800Z-200415T1400Z/ Clinton IL-Fayette IL-Iron MO-Madison MO-Marion IL-Randolph IL- Reynolds MO-Saint Francois MO-Sainte Genevieve MO-Washington IL- Including the cities of Centralia, Chester, Farmington, Salem, Sparta, and Vandalia 321 PM CDT Tue Apr 14 2020 ...FREEZE WARNING IN EFFECT FROM 3 AM TO 9 AM CDT WEDNESDAY... * WHAT...Sub-freezing temperatures as low as 31 expected. * WHERE...In Missouri, Saint Francois MO, Sainte Genevieve MO, Iron MO, Madison MO and Reynolds MO Counties. In Illinois, Fayette IL, Clinton IL, Marion IL, Washington IL and Randolph IL Counties. * WHEN...From 3 AM to 9 AM CDT Wednesday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ MOZ072-073-150830- /O.NEW.KLSX.FR.Y.0001.200415T0800Z-200415T1400Z/ Crawford MO-Washington MO- 321 PM CDT Tue Apr 14 2020 ...FROST ADVISORY IN EFFECT FROM 3 AM TO 9 AM CDT WEDNESDAY... * WHAT...Temperatures as low as 32 will result in frost formation. * WHERE...Crawford MO and Washington MO Counties. * WHEN...From 3 AM to 9 AM CDT Wednesday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ Carney
2 follow-up statements
550 WWUS73 KLSX 150836 NPWLSX URGENT - WEATHER MESSAGE National Weather Service Saint Louis MO 336 AM CDT Wed Apr 15 2020 ILZ065-069-070-074-079-MOZ074-075-084-085-099-151400- /O.CON.KLSX.FZ.W.0004.000000T0000Z-200415T1400Z/ Clinton IL-Fayette IL-Iron MO-Madison MO-Marion IL-Randolph IL- Reynolds MO-Saint Francois MO-Sainte Genevieve MO-Washington IL- Including the cities of Centralia, Chester, Farmington, Salem, Sparta, and Vandalia 336 AM CDT Wed Apr 15 2020 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING... * WHAT...Sub-freezing temperatures as low as 29. * WHERE...In Missouri, Sainte Genevieve MO, Saint Francois MO, Reynolds MO, Iron MO and Madison MO Counties. In Illinois, Fayette IL, Washington IL, Marion IL, Clinton IL and Randolph IL Counties. * WHEN...Until 9 AM CDT this morning. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ MOZ072-073-151400- /O.CON.KLSX.FR.Y.0001.000000T0000Z-200415T1400Z/ Crawford MO-Washington MO- 336 AM CDT Wed Apr 15 2020 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING... * WHAT...Temperatures as low as 30 will result in frost formation. * WHERE...Washington MO and Crawford MO Counties. * WHEN...Until 9 AM CDT this morning. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ Gosselin
879 WWUS73 KLSX 151348 NPWLSX URGENT - WEATHER MESSAGE National Weather Service Saint Louis MO 848 AM CDT Wed Apr 15 2020 ILZ065-069-070-074-079-MOZ074-075-084-085-099-151500- /O.EXP.KLSX.FZ.W.0004.000000T0000Z-200415T1400Z/ Clinton IL-Fayette IL-Iron MO-Madison MO-Marion IL-Randolph IL- Reynolds MO-Saint Francois MO-Sainte Genevieve MO-Washington IL- Including the cities of Centralia, Chester, Farmington, Salem, Sparta, and Vandalia 848 AM CDT Wed Apr 15 2020 ...FREEZE WARNING WILL EXPIRE AT 9 AM CDT THIS MORNING... The freeze warning will be allowed to expire as the temperatures have risen above the freezing mark early this morning. $$ MOZ072-073-151500- /O.EXP.KLSX.FR.Y.0001.000000T0000Z-200415T1400Z/ Crawford MO-Washington MO- 848 AM CDT Wed Apr 15 2020 ...FROST ADVISORY WILL EXPIRE AT 9 AM CDT THIS MORNING... The frost advisory will be allowed to expire as the temperatures have risen into the upper 30s and lower 40s causing the frost to melt. $$ GKS
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this frost advisory went out at Apr 14, 11:40 AM CDT, 3 hours 41 minutes earlier.
Area forecast discussion, Apr 14, 11:40 AM CDT, 3 hours 41 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 1140 AM CDT Tue Apr 14 2020 .SHORT TERM... (Through Late Wednesday Afternoon) Issued at 325 AM CDT Tue Apr 14 2020 A quiet, cold day is likely today along with a mostly cloudy sky. Temperatures should be slightly warmer than yesterday as the antecedent airmass modifies. Highs are forecast to reach the upper 40s to near 50F across the region, which is about 20 degrees below normal and more typical of late February than the middle of April. There are two concerns for the tonight period. The first is on precipitation chances. Models have been fairly consistent depicting widespread light precipitation across the far northern CWA, mainly after midnight tonight. This precipitation is primarily being forced by low-level warm/moist advection and a weak midlevel shortwave trough sliding through the Mississippi Valley. The precipitation should start off as rain due to boundary layer temperatures in the mid/upper 30s. Rain should mix in with snow, and then changeover overnight as temperatures cool behind the weak surface low. The exact track of the low is very near the northern CWA border, so highest accumulations should be focused just to our north. However, some light accumulations still appear likely, ranging from a light dusting to around a half inch. Any snow that does manage to accumulate should be confined to elevated/grassy surfaces due to warm ground temperatures. The second concern for tonight is the potential for yet another freeze, mainly for far southern sections of the area. Believe the best potential will be across parts of southeast Missouri and southwest Illinois because of lighter winds and less cloud cover. Low temperatures in these parts of the area likely will be in the low 30s, but wouldn't be surprised to see some upper 20s in favored valleys of the eastern Ozarks. However, it would not take much to have temperatures just a bit warmer (i.e., more clouds than forecast or a faster passage of the surface ridge axis). Therefore, will hold off on another freeze warning for now and let the dayshift take one last look. If confidence increases further in current forecast lows, a freeze warning would be warranted. Warmest lows tonight will be from west to east across the central CWA due to a combination of increasing southwesterly return flow and cloud cover. Lows in the mid to upper 30s are expected from central Missouri eastward through central Illinois. Cool and mostly dry conditions are forecast on Wednesday as a weak surface anticyclone moves into the area behind the departing cold front. High temperatures will depend on the speed of the aforementioned cold front and cloud trends. Given the likely timing of the front not clearing southern sections of the CWA until early afternoon, there should be a large difference between northern and southern sections of the forecast area. Highs are forecast to only reach the upper 40s in northeast Missouri and west-central Illinois, but around 60 in southeast Missouri. Gosselin .LONG TERM... (Wednesday Night through Monday) Issued at 325 AM CDT Tue Apr 14 2020 (Wednesday Night - Friday Night) Cloudy and cool conditions are forecast again on Wednesday night. Models are also coming into better agreement of a west-east oriented band of light precipitation moving northward into early Thursday. This is forecast to occur north of a retreating warm front at the surface where forcing for ascent is focused due to low-level moisture convergence and 925-850 hPa frontogenesis. Model soundings suggest most of this precipitation should fall in the form of rain due to boundary layer temperatures above the freezing mark. However, can't rule out a few wet snowflakes initially due to wetbulbing, or at late Wednesday night as temperatures cool slightly. Rain on Thursday should be focused mainly north of the CWA due to the position of the retreating warm front. A weak surface low is expected to move from west to east Thursday afternoon/night. However, there remains a fair amount of uncertainty with respect to the track/strength of this feature. There remains a chance of the rain changing to snow Thursday night on the backside of this system, but for this to occur the further south and strong GFS type of solution would need to occur. As alluded in yesterday's discussion, the track of the midlevel impulse north of the CWA suggests a further north track of the surface low (and therefore snowfall axis). However, we will have to keep an eye on this event for the potential for light snow accumulations late Thursday night across portions of northeast Missouri and west-central Illinois. Lingering cloud cover and strong low-level cold air advection through the day on Friday should lead to another very chilly day for the middle of April. Continued to trend cooler given this favorable setup for cold conditions. High temperatures in the 40s to low 50s are forecast for most of the area. Behind this system, what likely will be one last chance of a frost/freeze this spring season appears possible on Friday night. The strength of the airmass, cloud trends, and timing of a surface ridge will be keys in determining how cold it gets. (Saturday - Monday) Likely dry weather with moderating temperatures is favored to start off the weekend beneath northwest flow aloft. A weak shortwave is forecast to move to the south of the area on Sunday but gets sheared out/weakens with eastward extent. However, this feature may help promote some light rain across the area. Northwest flow aloft likely will continue into early next week. There are signs of a cold frontal passage sometime on Monday bringing a chance of light rain. A continued moderation in temperatures is forecast ahead of this boundary, with highs back to near normal on for Sunday and Monday. Gosselin && .AVIATION... (For the 18z TAFs through 18z Wednesday Afternoon) Issued at 1125 AM CDT Tue Apr 14 2020 A ridge of high pressure across southern portions of MO and IL will shift southward tonight with a weak area of low pressure moving eastward through northern MO and central IL late tonight and Wednesday morning. There will be a brief period of light rain and light snow late tonight and Wednesday morning in UIN with MVFR cloud ceilings and visibilities. Further south the cloud ceiling will lower late tonight and Wednesday morning, but should remain VFR. There may be sprinkles late tonight and Wednesday morning in COU and the St Louis metro area. SPECIFICS FOR KSTL: A ridge of high pressure across southern portions of MO and IL will shift southward tonight with a weak area of low pressure moving eastward through northern MO and central IL late tonight and Wednesday morning. Just mid to high level cloudiness is expected this afternoon and tonight with low level, VFR cloudiness on Wednesday. There may be sprinkles late tonight and Wednesday morning. A west wind this afternoon will back around to a southwest direction this evening, then veer around to a west- northwest direction by Wednesday afternoon. GKS && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Apr 14, 9:49 AM CDT, 5 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Saint Louis MO 949 AM CDT Tue Apr 14 2020 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-151500- Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO- Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO- Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO- Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO- Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL- Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO- Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO- Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO- 949 AM CDT Tue Apr 14 2020 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Today and tonight. Heightened fire danger is expected this afternoon for portions of northeast Missouri and west-central Illinois due to gusty west winds, low relative humidity values, and dry fuels. Snow is likely late tonight across northeast Missouri and west- central Illinois. Minor accumulations of one half inch or less are currently expected. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. GKS
The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 14, 3:21 PM CDT | Freeze Warning | LSX | Iron, Madison, Reynolds, Sainte Genevieve, Saint Francois | 18 hr |
Nearby
Frost Advisories in Missouri, 2020Every frost advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.